Inventiones mathematicae

, Volume 177, Issue 2, pp 337–379 | Cite as

The hypertoric intersection cohomology ring

  • Tom BradenEmail author
  • Nicholas Proudfoot


We present a functorial computation of the equivariant intersection cohomology of a hypertoric variety, and endow it with a natural ring structure. When the hyperplane arrangement associated with the hypertoric variety is unimodular, we show that this ring structure is induced by a ring structure on the equivariant intersection cohomology sheaf in the equivariant derived category. The computation is given in terms of a localization functor which takes equivariant sheaves on a sufficiently nice stratified space to sheaves on a poset.


Toric Variety Localization Functor Equivariant Cohomology Schubert Variety Hyperplane Arrangement 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Barthel, G., Brasselet, J.-P., Fieseler, K.-H., Kaup, L.: Equivariant intersection cohomology of toric varieties. In: Algebraic Geometry: Hirzebruch 70, Warsaw, 1998. Contemp. Math., vol. 241, pp. 45–68. Am. Math. Soc., Providence (1999) Google Scholar
  2. 2.
    Barthel, G., Brasselet, J.-P., Fieseler, K.-H., Kaup, L.: Combinatorial intersection cohomology for fans. Tohoku Math. J. (2) 54(1), 1–41 (2002) zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Beilinson, A.A., Bernstein, J., Deligne, P.: Faisceaux pervers. In: Analysis and Topology on Singular Spaces, I, Luminy, 1981. Astérisque, vol. 100, pp. 5–171. Soc. Math. France, Paris (1982). (French) Google Scholar
  4. 4.
    Bernstein, J., Lunts, V.: Equivariant Sheaves and Functors. Lecture Notes in Mathematics, vol. 1578. Springer, Berlin (1994) zbMATHGoogle Scholar
  5. 5.
    Bielawski, R., Dancer, A.S.: The geometry and topology of toric hyperkähler manifolds. Commun. Anal. Geom. 8(4), 727–760 (2000) zbMATHMathSciNetGoogle Scholar
  6. 6.
    Björner, A.: The homology and shellability of matroids and geometric lattices. In: Matroid applications. Encyclopedia Math. Appl., vol. 40, pp. 226–283. Cambridge Univ. Press, Cambridge (1992) Google Scholar
  7. 7.
    Braden, T.: Hyperbolic localization of intersection cohomology. Transform. Groups 8(3), 209–216 (2003) zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Braden, T., Lunts, V.A.: Equivariant-constructible Koszul duality for dual toric varieties. Adv. Math. 201(2), 408–453 (2006) zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Braden, T., MacPherson, R.: From moment graphs to intersection cohomology. Math. Ann. 321(3), 533–551 (2001) zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Braden, T., Licata, A., Proudfoot, N., Webster, B.: Cohomological symplectic duality, in preparation Google Scholar
  11. 11.
    Bressler, P., Lunts, V.A.: Intersection cohomology on nonrational polytopes. Compos. Math. 135(3), 245–278 (2003) zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Bressler, P., Lunts, V.A.: Hard Lefschetz theorem and Hodge-Riemann relations for intersection cohomology of nonrational polytopes. Indiana Univ. Math. J. 54(1), 263–307 (2005) zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Brion, M., Joshua, R.: Vanishing of odd-dimensional intersection cohomology II. Math. Ann. 321(2), 399–437 (2001) zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Chang, T., Skjelbred, T.: The topological Schur lemma and related results. Ann. Math. (2) 100, 307–321 (1974) CrossRefMathSciNetGoogle Scholar
  15. 15.
    Deligne, P., Goresky, M., MacPherson, R.: L’algèbre de cohomologie du complément, dans un espace affine, d’une famille finie de sous-espaces affines. Mich. Math. J. 48, 121–136 (2000) zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Goresky, M., MacPherson, R.: Intersection homology II. Invent. Math. 72(1), 77–129 (1983) zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Goresky, M., Kottwitz, R., MacPherson, R.: Equivariant cohomology, Koszul duality, and the localization theorem. Invent. Math. 131(1), 25–83 (1998) zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Guillemin, V., Zara, C.: Equivariant de Rham theory and graphs. Asian J. Math. 3(1), 49–76 (1999). Sir Michael Atiyah: a great mathematician of the twentieth century zbMATHMathSciNetGoogle Scholar
  19. 19.
    Guillemin, V., Zara, C.: 1-skeleta, Betti numbers, and equivariant cohomology. Duke Math. J. 107(2), 283–349 (2001) zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Guillemin, V., Zara, C.: G-actions on graphs. Int. Math. Res. Not. 10, 519–542 (2001) Google Scholar
  21. 21.
    Harada, M., Proudfoot, N.: Properties of the residual circle action on a hypertoric variety. Pac. J. Math. 214(2), 263–284 (2004) zbMATHMathSciNetCrossRefGoogle Scholar
  22. 22.
    Hausel, T., Sturmfels, B.: Toric hyperKähler varieties. Doc. Math. 7, 495–534 (2002) (electronic) zbMATHMathSciNetGoogle Scholar
  23. 23.
    Karu, K.: Hard Lefschetz theorem for nonrational polytopes. Invent. Math. 157(2), 419–447 (2004) zbMATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Konno, H.: Cohomology rings of toric hyperkähler manifolds. Int. J. Math. 11(8), 1001–1026 (2000) zbMATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    de Longueville, M., Schultz, C.A.: The cohomology rings of complements of subspace arrangements. Math. Ann. 319(4), 625–646 (2001) zbMATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Mirković, I., Vilonen, K.: Geometric Langlands duality and representations of algebraic groups over commutative rings. Ann. Math. (2) 166(1), 95–143 (2007) zbMATHCrossRefGoogle Scholar
  27. 27.
    Payne, S.: Equivariant Chow cohomology of toric varieties. Math. Res. Lett. 13(1), 29–41 (2006) zbMATHMathSciNetGoogle Scholar
  28. 28.
    Proudfoot, N.: A survey of hypertoric geometry and topology. In: Toric Topology, Contemp. Math., vol. 460, pp. 323–338. Am. Math. Soc., Providence (2006) Google Scholar
  29. 29.
    Proudfoot, N., Speyer, D.: A broken circuit ring. Beiträge Algebra Geom. 47(1), 161–166 (2006) zbMATHMathSciNetGoogle Scholar
  30. 30.
    Proudfoot, N., Webster, B.: Intersection cohomology of hypertoric varieties. J. Algebraic Geom. 16(1), 39–63 (2007) zbMATHMathSciNetGoogle Scholar
  31. 31.
    Seymour, P.D.: Decomposition of regular matroids. J. Comb. Theory, Ser. B 28(3), 305–359 (1980) zbMATHCrossRefMathSciNetGoogle Scholar
  32. 32.
    Stanley, R.: Combinatorics and Commutative Algebra, 2nd edn. Progress in Mathematics, vol. 41. Birkhäuser, Boston (1996) zbMATHGoogle Scholar
  33. 33.
    White, N.: Unimodular matroids. In: Combinatorial Geometries. Encyclopedia Math. Appl., vol. 29, pp. 40–52. Cambridge Univ. Press, Cambridge (1987). MR 921067 Google Scholar

Copyright information

© Springer-Verlag 2009

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsUniversity of MassachusettsAmherstUSA
  2. 2.Department of MathematicsUniversity of OregonEugeneUSA

Personalised recommendations